Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 1, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Feb 22, 2003, 10:39 AM EST for Anson County, Stanly County, North Carolina. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 22, 2003, 10:39 AM EST (15:39 UTC)
- Expired
- Feb 22, 2003, 11:30 AM EST
- In force
- 51 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
Counties Anson County, NC, Stanly County, NC
The radar
The Columbia radar (KCAE), 151 km from the middle of the area, began a volume at 15:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 22, 9:45 AM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 3.7 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 483 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 705 m²/s²
- 0-3 km storm-relative helicity
- 845 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
788 WUUS52 KRAH 221539 SVRRAH NCC007-167-221630- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 1038 AM EST SAT FEB 22 2003 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ANSON COUNTY IN CENTRAL NORTH CAROLINA STANLY COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 1130 AM EST * AT 1038 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM 16 MILES NORTHWEST OF LOCUST TO 22 MILES SOUTHWEST OF STANFIELD...MOVING NORTHEAST AT 90 MPH. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... ALBEMARLE LOCUST DAMAGING WINDS IN EXCESS OF 58 MILES AN HOUR ARE EXPECTED FROM THIS STORM. THESE WINDS BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE HOMES AND BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 PM EST SATURDAY AFTERNOON FOR CENTRAL NORTH CAROLINA. LAT...LON 3542 8067 3481 8085 3486 8013 3552 8015 $$ DGS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 10:00 AM EST, 39 minutes earlier.
Area forecast discussion, Feb 22, 10:00 AM EST, 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 1000 AM EST SAT FEB 22 2003 UPDATE TO HEADLINE THE TORNADO WATCH AND TWEAK THIS AFTERNOONS WORDING. REMAINDER UNCHANGED. .RAH...TORNADO WATCH FOR CENTRAL NORTH CAROLINA THROUGH 400 PM. MLM
Hazardous weather outlook, Feb 22, 5:23 AM EST, 5 hours 16 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-221220- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 523 AM EST SAT FEB 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY THERE IS A RISK OF SEVERE THUNDERSTORMS OVER CENTRAL NORTH CAROLINA TODAY...MAINLY THIS AFTERNOON AND EVENING. .HAZARDOUS WEATHER DETAILS... WIDESPREAD SHOWERS ALONG WITH SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS CENTRAL NORTH CAROLINA TODAY...MAINLY THIS AFTERNOON AND EVENING. THERE IS A RISK FOR SEVERE THUNDERSTORMS ACROSS ALL OF CENTRAL NORTH CAROLINA...THE THREAT OF SEVERE THUNDERSTORMS WILL BE THE GREATEST OVER THE SOUTHERN SECTIONS WHERE THERE IS A MODERATE RISK...ALONG AND SOUTH OF A LINE FROM ALBEMARLE...CARTHAGE...SANFORD...LILLINGTON...TO SMITHFIELD TO ROCKY MOUNT WILSON. THE MAIN THREAT FROM THE THUNDERSTORMS WILL BE DAMAGING STRAIGHT LINE WINDS. THESE WINDS MAY GUSTS AS HIGH AS 55 TO 65 MPH...DOWNING TREE LIMBS AND POWERLINES AND POSSIBLY SOME PROPERTY DAMAGE. ADDITIONALLY SOME OF THUNDERSTORMS COULD PRODUCE TORRENTIAL DOWNPOURS WHICH MAY LEAD TO SOME LOCALIZED AND URBAN FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS PORTIONS OF CENTRAL NORTH CAROLINA TODAY...POSSIBLY STARTING AS EARLY 11 AM IN THE TRIAD REGION. SPOTTERS ARE ENCOURAGED TO REPORT THREATENING WEATHER OF ANY KIND TO THE NATIONAL WEATHER SERVICE. RA
In the hours before
Special weather statement, Feb 22, 4:47 AM EST, 5 hours 52 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-221700- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 447 AM EST SAT FEB 22 2003 ...THERE IS A RISK OF SEVERE THUNDERSTORMS AND STRONG WINDS OVER CENTRAL NORTH CAROLINA TODAY...MAINLY THIS AFTERNOON AND EVENING... .SKYWARN SPOTTERS... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS PORTIONS OF CENTRAL NORTH CAROLINA TODAY...POSSIBLY STARTING AS EARLY 10 AM IN THE TRIAD REGION. SPOTTERS ARE ENCOURAGED TO REPORT THREATENING WEATHER OF ANY KIND TO THE NATIONAL WEATHER SERVICE. .SYNOPTIC PATTERN... A WARM FRONT ACROSS THE LOWER GULF WILL MOVE NORTH ACROSS THE REGION THIS MORNING...FOLLOWED BY A A STRONG LOW PRESSURE SYSTEM LIFTING NORTHEAST FROM THE LOWER GULF COAST REGION INTO THE OHIO RIVER VALLEY LATER TODAY. INCREASINGLY WARM AND MOIST AIR WILL FEED INTO CENTRAL NORTH CAROLINA FROM THE SOUTH TODAY AS A STRONG COLD FRONT APPROACHES FROM THE WEST...CROSSING THE STATE OVERNIGHT. .HAZARDOUS WEATHER DETAILS... WIDESPREAD SHOWERS ALONG WITH SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS CENTRAL NORTH CAROLINA TODAY...MAINLY THIS AFTERNOON AND EVENING. THERE IS A RISK FOR SEVERE THUNDERSTORMS ACROSS ALL OF CENTRAL NORTH CAROLINA...THE THREAT OF SEVERE THUNDERSTORMS WILL BE THE GREATEST OVER THE SOUTHERN SECTIONS WHERE THERE IS A MODERATE RISK...ALONG AND SOUTH OF A LINE FROM ALBEMARLE...CARTHAGE...SANFORD...LILLINGTON...TO SMITHFIELD TO ROCKY MOUNT WILSON. THE MAIN THREAT FROM THE THUNDERSTORMS WILL BE DAMAGING STRAIGHT LINE WINDS. THESE WINDS MAY GUSTS AS HIGH AS 55 TO 65 MPH...DOWNING TREE LIMBS AND POWERLINES AND POSSIBLY SOME PROPERTY DAMAGE. ADDITIONALLY SOME OF THUNDERSTORMS COULD PRODUCE TORRENTIAL DOWNPOURS WHICH MAY LEAD TO SOME LOCALIZED AND URBAN FLOODING. THE THREAT OF SEVERE STORMS COULD START IN THE WESTERN PIEDMONT COUNTIES INCLUDING THE TRIAD AREA AS EARLY AS LATE MORNING AND PERSIST INTO THE MID AFTERNOON HOURS THEN DIMINISH. FOR THE REMAINDER OF THE PIEDMONT AS WELL AS THE SANDHILLS AND COASTAL PLAIN INCLUDING THE TRIANGLE AREA...FAYETTEVILLE...ROCKY MOUNT AND GOLDSBORO...THE THREAT OF SEVERE STORMS WILL BE GREATEST BETWEEN 2 PM AND 8 PM. BEGINNING THIS MORNING MAINLY FROM MID MORNING ON...LAW ENFORCEMENT AGENCIES... EMERGENCY MANAGEMENT OFFICIALS...AND RESIDENTS OF CENTRAL NORTH CAROLINA SHOULD CLOSELY MONITOR THE LATEST STATEMENTS AND THE LOCAL WEATHER CONDITIONS. GO OVER PREPAREDNESS PLANS NOW BEFORE SEVERE WEATHER WATCHES OR WARNINGS ARE ISSUED...AND BEFORE SEVERE WEATHER IS SPOTTED IN YOUR AREA. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST INFORMATION FROM THE NATIONAL WEATHER SERVICE. RA
Special weather statement, Feb 22, 10:27 AM EST, 12 minutes before
NCZ021-022-038-221700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 1027 AM EST SAT FEB 22 2003 ...A TORNADO WATCH IS IN EFFECT UNTIL 400 PM... ...VERY HEAVY SHOWERS MAY PRODUCE LOCALIZED FLOODING LATE THIS MORNING IN THE TRIAD AREA... THUNDERSTORMS AND VERY HEAVY SHOWERS WILL CONTINUE TO MOVE OVER THE NORTHWEST PIEDMONT ALONG AND NORTH OF INTERSTATE 85 THROUGH NOON. THIS INCLUDES THE TRIAD AREA. RADAR ESTIMATES THAT UP TO AN INCH OF RAIN HAS FALLEN DURING THE PAST HOUR SOUTHWEST OF HIGH POINT IN THE THOMASVILLE AND LEXINGTON AREAS. ADDITIONAL RAINFALL WILL RANGE UP TO AN INCH PER HOUR THROUGH NOON TODAY. FLOODING WILL THUS BE POSSIBLE...ESPECIALLY IN URBAN AREAS... INCLUDING WINSTON SALEM...GREENSBORO...HIGH POINT... THOMASVILLE AND LEXINGTON. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 22, 11:09 AM EST | Severe Thunderstorm Warning | RAH | Montgomery, Randolph | 36 min |
| Feb 22, 11:21 AM EST | Flash Flood Warning | RAH | Forsyth, Guilford | 54 min |
| Feb 22, 11:36 AM EST | Severe Thunderstorm Warning | RAH | Alamance, Chatham | 24 min |
| Feb 22, 11:43 AM EST | Tornado Warning | RAH | Alamance, Randolph | 32 min |
| Feb 22, 11:55 AM EST | Severe Thunderstorm Warning | RAH | Chatham, Orange | 35 min |
| Feb 22, 12:05 PM EST | Tornado Warning | RAH | Durham, Orange | 25 min |
| Feb 22, 12:11 PM EST | Flash Flood Warning | RAH | Davidson, Forsyth, Guilford | 3 hr |
| Feb 22, 12:22 PM EST | Tornado Warning | RAH | Granville | 23 min |
| Feb 22, 12:26 PM EST | Severe Thunderstorm Warning | RAH | Lee, Moore | 34 min |
| Feb 22, 12:33 PM EST | Severe Thunderstorm Warning | RAH | Wake | 42 min |
| Feb 22, 12:39 PM EST | Tornado Warning | RAH | Vance | 36 min |
| Feb 22, 12:54 PM EST | Severe Thunderstorm Warning | RAH | Warren | 36 min |
| Feb 22, 1:57 PM EST | Severe Thunderstorm Warning | RAH | Nash | 33 min |
| Feb 22, 2:12 PM EST | Severe Thunderstorm Warning | RAH | Edgecombe, Wilson | 33 min |
| Feb 22, 3:03 PM EST | Severe Thunderstorm Warning | RAH | Sampson | 27 min |
| Feb 22, 3:24 PM EST | Severe Thunderstorm Warning | RAH | Wayne | 36 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.